Do you take a stain drug to lower your cholesterol? If you do, the good news is that the incidence of deaths from coronary artery disease has decreased dramatically. Cholesterol-lowering statin drugs have played a major role. The bad news is that side effects from the statins are not uncommon and some of the side effects can be serious.
A recent study on statins from Harvard published in a major journal, The Annals of Internal Medicine, showed that nearly 20% of the 108,000 people studied reported adverse effects, most often muscle pain. Less common complaints included fatigue and memory problems. During the eight year period of the study about 50% discontinued the drugs, at least temporarily. Often the reason for discontinuing was not known.
Our advice to you is that if you are taking a statin and have muscle weakness, pain or tenderness call your doctor and report this immediately. If the statin is the cause, the symptoms should go away within days or weeks. after the drug is stopped. If you continue with the statin in spite of the symptoms the damage could progress and lead to serious complications. There are other potential problems related to the use of statins. They will be discussed in the next blog.